Heparin-induced Thrombocytopenia During Multiple Extracorporeal Mechanical Support for Fulminant Myocarditis: A Case Report with a Literature Review

Read full text
Authors: Yukei Morita, Ryota Morimoto, Y. Funahashi
Cited by: 1
References: 24

Abstract

Heparin-induced thrombocytopenia (HIT) is a potentially fatal complication of heparin therapy, particularly during extracorporeal mechanical support requiring anticoagulation. We report the case of a 57-year-old woman with fulminant myocarditis complicated by acute kidney injury who was transferred while receiving extracorporeal membrane oxygenation and continuous renal replacement therapy with unfractionated heparin. After transfer, a rapid platelet decline and repeated circuit occlusions raised a strong suspicion of HIT based on the 4Ts score. Heparin was replaced with nafamostat mesilate or argatroban, and HIT antibodies were detected. Both bleeding and thrombotic complications occurred during intensive care, thus reflecting the complexity of managing critically ill patients receiving multiple extracorporeal mechanical supports.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Acute Myocardial Infarction Research Platelet Disorders and Treatments

Publication details

Journal / source
Internal Medicine
Publisher
Japanese Society of Internal Medicine
Publication date
1 January 2026
Language
EN